advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Victorville, California, USA:

This week, my 13 year old son, diagnosed with type 1 diabetes four months ago, started to experience atypical heart rhythms. He has see two cardiologists who are surprised at my son's EKGs which are abnormal even for an abnormal EKG. My son is now taking beta blockers which have returned his heart rhythm back to normal and will under go more testing.

Are beta blockers safe for long term use in people with diabetes? Can heart problems occur from insulin or from diabetes this soon after onset?

Answer:

It is unlikely these arrhythmias are related to your son's diabetes at all, although hypoglycemia may set them off. Beta blockers can be used in people with type 1 diabetes, but the biggest problem is they may block the ability to recognize and correct hypoglycemia.

You should discuss this with your son's cardiologists and see if there are alternatives that do not involve beta blockade so that there is no added risk for severe episodes of hypoglycemia. Similarly, you should discuss this with his diabetes team and perhaps have the diabetes folks talk with the cardiology team directly as well.

SB

DTQ-20030321204442
Original posting 2 Apr 2003
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.